Florida, 2014Flash Flood in Florida, January 9 to 11, 2014
January 9 to 11, 2014 · NWS MFL · 1 event in 1 county or zone
A warm front lifted north across South Florida and interacted with a very moist and tropical airmass to produce historic rainfall amounts across portions of eastern Palm Beach County during the late evening and overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across South Florida and interacted with a very moist and tropical airmass to produce historic rainfall amounts across portions of eastern Palm Beach County during the late evening and overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 9, 6:43 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 9, 6:43 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
643 PM EST THU JAN 9 2014
.AVIATION...
THE WARM FRONT THAT HAS BEEN PRODUCING SCATTERED SHOWERS
THROUGHOUT THE DAY WILL CONTINUE TO MOVE NORTHWARD THROUGH
TONIGHT. LEFT VCSH IN ACROSS ALL TERMINALS THROUGH FRIDAY MORNING,
HOWEVER, MOST OF THE SHOWER ACTIVITY WILL REMAIN ACROSS NORTHERN
AREAS THIS EVENING ESPECIALLY NEAR KPBI. PATCHY FOG MAY DEVELOP
LATE TONIGHT INTO EARLY FRIDAY MORNING AT KAPF AS ENOUGH LOW LEVEL
MOISTURE WILL REMAIN IN PLACE. WINDS WILL CONTINUE TO DIMINISH AS
THE EVENING PROGRESSES. THE WARM FRONT WILL CONTINUE TO MOVE NORTH
ON FRIDAY AND WINDS WILL REMAIN OUT OF THE SOUTHEAST ACROSS ALL
TERMINALS.
&&
.PREV DISCUSSION... /ISSUED 246 PM EST THU JAN 9 2014/
SYNOPSIS...
RAIN CHANCES GRADUALLY DECLINE FOR THE REST OF THE WEEK...WITH
VERY WARM CONDITIONS PREVAILING. A WEAK COLD FRONT WILL MOVE
THROUGH SATURDAY NIGHT.
SHORT TERM /TONIGHT THROUGH SUNDAY/...
ISENTROPIC LIFT AND MODEST CONVERGENCE CONTINUE TO INTERACT WITH
ABUNDANT DEEP-LAYER MOISTURE TO PRODUCE NUMEROUS SHOWERS ACROSS
MUCH OF SOUTH FLORIDA. OVERCAST CONDITIONS HAVE LIMITED
INSTABILITY THUS FAR...BUT CANT RULE OUT SOME BREAKS IN CLOUDS
LATE THIS AFTERNOON...SO WILL KEEP ISOLATED THUNDER IN GRIDS NEAR
EAST COAST AND ATLANTIC WATERS. THE CLOUDINESS HAS SUPPRESSED
WARMING SOMEWHAT...KEEPING MAXIMA IN 70S MOST AREAS.
DEEPEST MOISTURE AXIS WILL INCH NORTHWARD OVERNIGHT...FOCUSING
OVER CENTRAL FLORIDA BY FRIDAY. THIS SHOULD LEAD TO A DECLINE IN
SHOWER COVERAGE...BUT VERY MOIST AND WARM AIRMASS WILL STILL
SUPPORT SCATTERED SHOWERS THROUGH FRIDAY. AS HIGH PRESSURE NEAR
THE NORTHEAST CONUS COAST DRIFTS EASTWARD...LOW-LEVEL FLOW OVER
SOUTH FLORIDA WILL TRANSITION FROM EASTERLY TO SOUTHEASTERLY...AND
DIMINISH SLIGHTLY OVER TIME.
FAVORING FOG FORMATION TONIGHT ARE NEAR-SATURATED BOUNDARY
LAYER...CALM WINDS...AND SLIGHT MOISTURE ADVECTION FROM THE
SOUTHEAST. INHIBITING FOG WILL BE NEAR-OVERCAST CONDITIONS AND
SCATTERED SHOWERS. THESE CONFLICTING FACTORS MAKES FOG FORECAST
DIFFICULT. HAVE ELECTED TO KEEP PATCHY FOG IN GRIDS MOST INLAND
AND WEST COAST AREAS LATE TONIGHT.
TEMPERATURES THROUGH SATURDAY WILL BE WELL ABOVE NORMAL...WITH
MINIMA IN THE 60S TO LOW 70S. WITH SLIGHTLY MORE SUNSHINE
EXPECTED...MAXIMA SHOULD REACH LOW 80S MOST AREAS.
WINDS SATURDAY WILL INCREASE OUT OF THE SOUTH IN ADVANCE OF A MID-
LATITUDE SHORTWAVE TROUGH AND ATTENDANT COLD FRONT. THE COLD FRONT
WILL APPROACH LATE SATURDAY AND CROSS SATURDAY NIGHT. BETTER
DYNAMICS WILL RESIDE WELL NORTH OF THE AREA...BUT DIURNAL
CONVECTION COULD DEVELOP ALONG THE FRONT OVER CENTRAL FLORIDA.
RIGHT NOW...TIMING OF FROPA LOOKS TO BE LATE ENOUGH OVER CENTRAL
FLORIDA SUCH THAT WEAK INSTABILITY WILL PRECLUDE MUCH IN THE WAY
OF THUNDER. LITTLE/NO COOL AIR IS EXPECTED BEHIND THIS FRONT FOR
SUNDAY.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LONG RANGE MODELS ARE STILL SHOWING ANOTHER COLD FRONT MOVING THROUGH
SOUTH FLORIDA EARLY NEXT WEEK WITH HIGH PRESSURE BUILDING INTO
THE AREA FOR MIDDLE TO END OF NEXT WEEK. THIS FRONT WILL BRING DRIER
AND COOLER WEATHER TO SOUTH FLORIDA FOR THE MIDDLE TO END OF NEXT
WEEK. TEMPERATURES SHOULD REMAIN NEAR NORMAL FOR THIS TIME OF
YEAR WITH HIGHS IN THE 70S AND LOWS IN THE 40S EXCEPT 50S OVER THE
EAST COAST METRO AREAS.
AVIATION...
PREVAILING MVFR CONDITIONS ARE EXPECTED FOR THE EAST COAST TAF
SITES THROUGH THE AFTERNOON HOURS. BRIEF IFR CONDITIONS ARE
POSSIBLE IN SHOWERS. A CONVERGENT LINE OF MODERATE SHOWERS
DEVELOPED ACROSS SOUTHERN BROWARD COUNTY EARLY THIS
AFTERNOON...AND THIS WILL CONTINUE TO SLOWLY DRIFT NORTH. BY 19Z
IT SHOULD MOVE NORTH OF KFLL AND MOVE TO KFXE. ELSEWHERE FOR THE
EAST COAST TAF SITES...SCATTERED SHOWERS WILL CONTINUE TO MOVE
INTO THE COAST. SHALLOW RAIN SHOWERS APPEAR TO HAVE MOVED INTO
KAPF...AND IFR CONDITIONS WERE OCCURRING. THESE SHOWERS WERE NOT
SHOWING UP ON THE RADAR. A SHORTWAVE WAS NOTED IN THE VISIBLE
IMAGERY JUST TO THE WEST OF NAPLES...AND THIS IS LIKELY
RESPONSIBLE FOR THE LOWER CIGS AND RAINFALL. THE WARM FRONT WAS
LOCATED ACROSS SOUTH FLORIDA NEAR THE BROWARD /MIAMI- DADE
LINE...AND THIS BOUNDARY WILL SLOWLY SLIDE NORTH THROUGH THE DAY
TODAY. SHOWERS MAY CONTINUE AT KAPF AND KPBI FOR MUCH OF THE
NIGHT...AND KEPT VCSH ELSEWHERE. EASTERLY WINDS 10-15 KNOTS WILL
CONTINUE...AND ARE EXPECTED TO DIMINISH THIS EVENING...ESPECIALLY
SOUTH. THE BOUNDARY WILL CONTINUE TO MOVE NORTH ON FRIDAY...AND
WINDS WILL SHIFT TO THE SOUTHEAST. ONLY ISOLATED SHOWERS ARE IN
THE FORECAST...SO DID NOT MENTION IN THE TAFS ON FRIDAY AT THIS
TIME.
MARINE...
WINDS OFF PALM BEACH COUNTY HAVE REMAINED AROUND 20 KNOTS THIS
AFTERNOON...SO HAVE EXTENDED ADVISORY UNTIL 0Z. ELSEWHERE...15-20
KNOT EAST WINDS WARRANT SMALL CRAFT TO EXERCISE CAUTION. WINDS
SHOULD TURN SOUTHEAST OVERNIGHT THEN TURN SOUTHERLY ON FRIDAY AT
SPEEDS OF 10-15 KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 69 81 72 83 / 50 30 20 30
FORT LAUDERDALE 71 81 74 82 / 40 30 20 30
MIAMI 72 83 73 84 / 30 30 20 20
NAPLES 67 82 67 82 / 40 30 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 7 PM EST THIS EVENING FOR COASTAL BROWARD-
COASTAL MIAMI DADE-COASTAL PALM BEACH.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING
FROM 20 NM TO 60 NM.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...30/KOB
AVIATION/RADAR...55/CWCHazardous weather outlook, Jan 9, 8:36 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
836 PM EST THU JAN 9 2014
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
110145-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
836 PM EST THU JAN 9 2014
...ISOLATED THUNDERSTORMS ACROSS PALM BEACH COUNTY TONIGHT...
...MODERATE RIP CURRENTS ACROSS THE ATLANTIC COAST BEACHES TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: A FEW THUNDERSTORMS ARE POSSIBLE OVER EASTERN
SECTIONS OF SOUTH FLORIDA THIS EVENING AND WILL BE CAPABLE PRODUCING
HEAVY RAINFALL AND OCCASIONAL LIGHTNING STRIKES.
FLOOD: SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
METRO AND COASTAL AREAS OF PALM BEACH COUNTY THROUGH THE EVENING
HOURS. THE HEAVY RAINS ASSOCIATED WITH THESE THUNDERSTORMS COULD
PRODUCE SOME STREET FLOODING IN THESE AREAS.
RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS ACROSS THE
ATLANTIC COAST BEACHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE RIP CURRENTS WILL BE POSSIBLE THROUGH THE DAY FRIDAY
ALONG THE EAST COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jan 9, 7:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
740 PM EST THU JAN 9 2014
FLZ067-068-168-100115-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
740 PM EST THU JAN 9 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN PALM
BEACH COUNTY...FOR GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 815 PM EST
* AT 738 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR JUPITER...AND MOVING SOUTH AT 5 MPH.
* THE STORM WILL AFFECT...
JUPITER...
PHILO FARMS...
JUNO BEACH...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2676 8003 2679 8026 2696 8021 2696 8015
2698 8014 2698 8008 2696 8007 2687 8004
2681 8003 2680 8005 2680 8003
TIME...MOT...LOC 0040Z 019DEG 2KT 2692 8006
CWCFlash Flood, Palm Beach
- When
- January 9, 9:30 PM EST to January 11, 10:15 AM EST
- Where
- Palm Beach County, 5.15 mi WSW of Delray Beach to 1.82 mi NE of Glen Ridge
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 26.442, -80.147
Intense thunderstorms began to develop over the east coast metropolitan area of Palm Beach County during the evening hours and began to train across the same areas for the next several hours. As a result, high rainfall amounts were observed from Delray Beach to Jupiter. The heaviest rain fell from about 8 PM to Midnight. The area from Kings Point to Boynton Beach, Hypoluxo and Town of Palm Beach received the heaviest amounts of 10 to 20 inches, with the maximum amount reported from a mesonet site in Boynton Beach just east of I-95 and north of Gateway Boulevard receiving an astonishing 22.21 inches in about a 6-hour period. Other reports were 16.03 inches just southwest of Palm Beach, 15.04 inches at Lantana and 13.13 inches at Boynton Beach. These heavy rainfall amounts also resulted in several road closures including all lanes of I-95 in Boynton Beach between mile markers 56 and 60 with many cars on side streets reported being flooded. Tragically, two fatalities were also reported the following morning: a 56-year old female drove her vehicle off a flooded roadway in Delray Beach and into a lake and also in Delray Beach, a 90-year old male drowned after slipping into a canal while walking down a street. Several businesses and residences also reported inundation during the event but little damage was reported, including along Worth Avenue in Palm Beach, Boynton Beach east of I-95 and in parts of Delray Beach.
Approximately 200 homes had water intrusion, although the vast majority of these only had minor flooding. Damage totals indicated are estimated based on number of homes with water intrusion and level of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 9, 20141 death · 1 event
- Cold in Minnesota, January 9 to 10, 20141 death · 1 event
- Debris Flow and Strong Wind in Washington, January 9 to 11, 2014$402,000 · 3 events
- Flooding in Florida, January 9, 2014$240,000 · 2 events
- Damaging Wind in Florida, January 9, 2014$150,000 · 70 kt wind · 1 event
- High Wind in Wyoming, January 9 to 13, 20141 injured · 69 kt wind · 33 events
- High Wind in Montana, January 9 to 11, 2014100 kt wind · 30 events
- Avalanche in Wyoming, January 9 to 10, 20143 injured · 3 events
- Winter Storm in Wyoming, January 9 to 11, 201410 events
- Winter Storm and Winter Weather in Colorado, January 9 to 11, 20149 events
- Winter Storm in Utah, January 9 to 10, 20143 events
- High Wind in California, January 9 to 10, 201457 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494715.